Tennessee, 2017Hail and Damaging Winds in Tennessee, July 23, 2017
July 23, 2017 · NWS MEG · 3 events in 2 counties and zones
A weak cold front triggered a few severe thunderstorms that were capable of producing damaging winds and near severe sized hail across portions of west Tennessee during the late afternoon hours of July 23rd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front triggered a few severe thunderstorms that were capable of producing damaging winds and near severe sized hail across portions of west Tennessee during the late afternoon hours of July 23rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 23, 2:34 PM CST, 2 hours 5 minutes earlier.
Area forecast discussion, Jul 23, 2:34 PM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
334 PM CDT Sun Jul 23 2017
.DISCUSSION...Dangerous heat has returned across the Mid-South
this afternoon as low level moisture pooling (dewpoints in the
middle 70s to around 80 degrees) ahead of a weak surface front
combined with a very hot airmass in place with temperatures in the
middle to upper 90s has resulted in heat index values between 105
to 109 degrees across much of the area and an area of 110 to 116
degrees across portions of East/Northeast Arkansas, the Missouri
Bootheel, and Southwest Tennessee including areas comprising the
Memphis Metro Area.
Isolated to scattered showers and thunderstorms have developed
across the Lower Mississippi Valley as convective temperatures
have been reached in a very hot and humid airmass. Surface based
CAPE values are in excess of 4000 J/kg but overall shear remains
relatively weak resulting in pulse type thunderstorms occurring
across the forecast area. This convective activity will bring some
relief in the form of cooler temperatures and lower heat index
values where precipitation occurs. Will continue the heat
headlines through 8 PM CDT this evening unless convective trends
suggest otherwise. Moderately steep 700-500 mb layer mid level
lapse rates will support a potential for a few severe
thunderstorms with damaging winds as the primary severe weather
threat along with a secondary threat of localized heavy rainfall.
Additional showers and thunderstorms will be possible later
tonight into Monday as the surface boundary sinks into the region.
A few of the thunderstorms on Monday will have the potential to
become severe with damaging winds and localized heavy rainfall
possible with the stronger storms.
Long term models indicate shower and thunderstorm chances will
persist through at least late this week. There is some potential
for heat index values to approach 105 degrees (advisory criteria)
for mid to late week, especially along and west of the Mississippi
River as the upper level ridge attempts to build back in across
portions of the Lower Mississippi Valley. Later shifts will
continue to monitor the heat and convective trends in subsequent
forecasts. Temperatures this upcoming week are expected to remain
slightly cooler than this weekend with improvement anticipated
towards next weekend.
CJC
&&
.AVIATION...
/18z TAFs/
A moist and unstable air mass will support isolated to scattered
showers and thunderstorms across the Mid-South this afternoon.
Coverage will be somewhat spotty during the daytime hours, but may
increase this evening. There are indications that complex of
storms will develop over the Ohio Valley along a weak cold front
and move south after 00z. Confidence is low on the southern extent
of this convection but the general consensus is that it will be
dissipating by the time it reaches MEM/TUP. Brief reductions in
ceiling and visibility are possible with any thunderstorms during
this time and we could see some brief low ceilings toward morning,
primarily in the vicinity of MKL. Additional showers and
thunderstorms are expected Monday, especially in the afternoon.
Johnson
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 8 PM CDT this evening for Lawrence-Lee AR-
Phillips-Randolph.
Excessive Heat Warning until 8 PM CDT this evening for Clay-
Craighead-Crittenden-Cross-Greene-Mississippi-Poinsett-St.
Francis.
MO...Excessive Heat Warning until 8 PM CDT this evening for Dunklin-
Pemiscot.
MS...Heat Advisory until 8 PM CDT this evening for Alcorn-Benton MS-
Calhoun-Chickasaw-Coahoma-Itawamba-Lafayette-Lee MS-
Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.
Excessive Heat Warning until 8 PM CDT this evening for DeSoto.
TN...Heat Advisory until 8 PM CDT this evening for Benton TN-Carroll-
Chester-Crockett-Decatur-Gibson-Hardeman-Hardin-Haywood-
Henderson-Henry-Lake-Madison-McNairy-Obion-Weakley.
Excessive Heat Warning until 8 PM CDT this evening for Dyer-
Fayette-Lauderdale-Shelby-Tipton.
&&Hazardous weather outlook, Jul 23, 2:39 PM CST, 2 hours before
Hazardous Weather Outlook
National Weather Service Memphis TN
339 PM CDT Sun Jul 23 2017
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-242245-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
339 PM CDT Sun Jul 23 2017
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...This Afternoon and Tonight
Dangerous heat index values between 105 to 114 degrees are
expected through early this evening. An Excessive Heat Warning and
and Heat Advisory is in effect through early this evening.
There is a marginal risk for severe thunderstorms across much of
the Mid-South into tonight. Damaging winds will be the primary
severe weather threat with a secondary threat for heavy rainfall.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
There is a marginal risk for severe thunderstorms across much of the
Mid South on Monday. Damaging winds will be the primary severe
weather threat with a secondary threat for heavy rainfall. Heat
indices at or above 105 degrees again by midweek.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Jul 23, 3:35 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Memphis TN
435 PM CDT SUN JUL 23 2017
ARZ028-TNZ048-232200-
Mississippi AR-Lauderdale TN-
435 PM CDT SUN JUL 23 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 500 PM CDT
FOR...
Central Mississippi County in eastern Arkansas...
West central Lauderdale County in western Tennessee...
At 435 PM CDT...a strong thunderstorm producing pea size hail and
winds to 45 mph was located near Osceola, moving southwest at 10 mph.
Very heavy rain is also possible with this thunderstorm.
People in central Mississippi and west central Lauderdale Counties
should monitor this storm closely.
LAT...LON 3588 8998 3578 8983 3559 8991 3569 9024
TIME...MOT...LOC 2135Z 026DEG 10KT 3575 9000
Special weather statement, Jul 23, 3:38 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Memphis TN
438 PM CDT SUN JUL 23 2017
TNZ050-051-232215-
Crockett TN-Haywood TN-
438 PM CDT SUN JUL 23 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 515 PM CDT
FOR...
Southwestern Crockett County in western Tennessee...
Northern Haywood County in western Tennessee...
At 437 PM CDT...a strong thunderstorm producing dime to nickel size
hail and winds to 55 mph was located near Belle Eagle, or 11 miles
north of Brownsville. This storm was nearly stationary.
People in southwestern Crockett and northern Haywood Counties should
monitor this storm closely.
LAT...LON 3582 8915 3566 8915 3569 8945 3582 8938
3582 8936 3584 8936 3585 8935
TIME...MOT...LOC 2137Z 036DEG 1KT 3577 8927Special weather statement, Jul 23, 3:54 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Memphis TN
454 PM CDT SUN JUL 23 2017
TNZ088-232215-
Shelby TN-
454 PM CDT SUN JUL 23 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 515 PM CDT
FOR...
Eastern Shelby County in western Tennessee...
At 453 PM CDT...a strong thunderstorm producing winds up to 45 mph
was located near Bartlett. This storm was nearly stationary.
Very heavy rain will occur with this thunderstorm.
People in eastern Shelby County should monitor this storm closely.
LAT...LON 3513 8964 3506 8993 3525 9004 3536 8965
TIME...MOT...LOC 2153Z 123DEG 1KT 3518 8990
Special weather statement, Jul 23, 4:10 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Memphis TN
510 PM CDT SUN JUL 23 2017
TNZ052-232245-
Madison TN-
510 PM CDT SUN JUL 23 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 545 PM CDT
FOR...
Northeastern Madison County in western Tennessee...
At 509 PM CDT...a strong thunderstorm producing dime size hail and
winds to 50 mph was located 7 miles west of Blue Goose, or 7 miles
east of Jackson. This storm was nearly stationary.
Very heavy rain is also possible with this thunderstorm.
People in northeastern Madison County should monitor this storm
closely.
LAT...LON 3554 8864 3558 8879 3571 8878 3576 8861
3573 8861
TIME...MOT...LOC 2209Z 272DEG 1KT 3567 8871Special weather statement, Jul 23, 4:18 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Memphis TN
518 PM CDT SUN JUL 23 2017
TNZ088-089-232245-
Fayette TN-Shelby TN-
518 PM CDT SUN JUL 23 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 545 PM CDT
FOR...
Northwestern Fayette County in western Tennessee...
East central Shelby County in western Tennessee...
At 517 PM CDT...a strong thunderstorm producing pea size hail and
winds to 45 mph was located near Arlington, or 14 miles northeast of
Bartlett. This storm was nearly stationary.
Very heavy rain will occur with this thunderstorm.
People in northwestern Fayette and east central Shelby Counties
should monitor this storm closely.
LAT...LON 3525 8958 3519 8970 3531 8980 3539 8957
TIME...MOT...LOC 2217Z 165DEG 0KT 3532 8961
Special weather statement, Jul 23, 4:28 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Memphis TN
528 PM CDT SUN JUL 23 2017
TNZ021-054-055-232300-
Carroll TN-Henderson TN-Decatur TN-
528 PM CDT SUN JUL 23 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 600 PM CDT
FOR...
Southeastern Carroll County in western Tennessee...
Northern Henderson County in western Tennessee...
North central Decatur County in western Tennessee...
At 526 PM CDT...strong thunderstorms were producing pea size hail
and winds to 45 mph was located along a line extending from 7 miles
east of Natchez Trace State Park to Blue Goose. These storms were
nearly stationary, roughly just south of an parallel to Interstate
40.
Very heavy rain will occur with these thunderstorms.
People in southeastern Carroll...northern Henderson and north central
Decatur Counties should monitor this storm closely.
LAT...LON 3559 8861 3562 8861 3563 8860 3564 8860
3565 8861 3578 8861 3579 8862 3587 8822
3585 8821 3584 8812 3577 8808
TIME...MOT...LOC 2226Z 127DEG 1KT 3580 8814 3569 8859Hail, Fayette
- When
- July 23, 4:39 PM CST to 4:45 PM CST
- Where
- Fayette County, Braden to 0.96 mi E of Braden
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.380, -89.580
Numerous amounts of nickel-sized hail fell just inside the Braden city limits.
Thunderstorm Wind, Henderson
- When
- July 23, 4:50 PM CST to 4:55 PM CST
- Where
- Henderson County, 6 mi W of Lexington to 2.03 mi E of Broadway
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 35.650, -88.507
Trees snapped or uprooted. Winds estimated at 60 mph.
Thunderstorm Wind, Henderson
- When
- July 23, 4:50 PM CST to 4:55 PM CST
- Where
- Henderson County, Blue Goose to 0.99 mi E of Blue Goose
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.700, -88.580
Mid sized tree down across Highway 412 near Blue Goose.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Pennsylvania, July 23 to 24, 2017$2.4 million · 13 events
- Flash Flooding and Flood in New York, July 23 to 24, 2017$1.2 million · 11 events
- Damaging Winds in Illinois, July 23, 2017$177,000 · 70 kt wind · 6 events
- Hail and Damaging Wind in Texas, July 23, 2017$200,000 · 61 kt wind · 3 events
- Flash Flooding and Damaging Winds in New York, July 23, 2017$134,000 · 50 kt wind · 7 events
- Flash Flooding and Hail in North Carolina, July 23, 2017$73,000 · 50 kt wind · 16 events
- Flooding and Hail in Illinois, July 23, 2017$41,000 · 1.5 in hail · 28 events
- Damaging Winds in South Carolina, July 23, 2017$55,000 · 60 kt wind · 7 events
- Flood and Damaging Winds in Indiana, July 23, 2017$53,000 · 65 kt wind · 5 events
- Flash Flooding and Damaging Wind in Arizona, July 23, 2017$55,000 · 56 kt wind · 3 events
- Flood in Iowa, July 23, 2017$50,000 · 1 event
- Tornado and Damaging Winds in Indiana, July 23, 2017$40,000 · EF0 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709326, 709327, 709328.